Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 68, NWS Pocatello, ID

August 22, 2004Bingham County, Bonneville County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 22, 2004, 5:47 PM MDT for Bingham County, Bonneville County, Idaho. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2004, 5:47 PM MDT (23:47 UTC)
Expired
Aug 22, 2004, 6:15 PM MDT
In force
28 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Bingham County, ID, Bonneville County, ID

The radar

The Pocatello radar (KSFX), 74 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2183 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 222347
SVRPIH
IDC011-019-230015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
546 PM MDT SUN AUG 22 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BINGHAM COUNTY IN IDAHO
  THIS INCLUDES THE CITY OF GOSHEN
  BONNEVILLE COUNTY IN IDAHO
  THIS INCLUDES THE CITY OF IDAHO FALLS

* UNTIL 615 PM MDT

* AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FIRTH...OR ABOUT OVER
  GOSHEN...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF IDAHO FALLS BY 600 PM MDT
  AMMON BY 605 PM MDT
  IONA BY 610 PM MDT
  9 MILES SOUTHEAST OF UCON BY 615 PM MDT

LAT...LON 4332 11161 4327 11162 4315 11170 4318 11191
      4326 11218 4336 11230 4361 11203 4361 11183
      4361 11163

$$

HUSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:00 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 22, 3:00 PM MDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
300 PM MDT SUN AUG 22 2004

.DISCUSSION...
COLD FRONT PUSHING INTO WESTERN FCST/A ATTM. LATEST RADAR LOOP SHOWS
LINE OF SHOWERS/TSTMS DEVELOPING ALONG AND AHEAD OF FRONT. APPEARS
MAIN THREAT FROM THIS DEVELOPING LINE WILL BE WIND GUSTS TO 50 MPH
AND HEAVY RAIN (SEE TWF OB). FRONT FCST TO TRACK ACROSS EASTERN
FCST/A ARND 03Z. SHOWERS SHOULD END TOWARD MORNING FROM WEST TO
EAST. ANOTHER SW/V SLIDES ACROSS THE UT/ID BORDER ON MONDAY SO BEST
THREAT FOR SHOWERS WILL BE SOUTHERN ZONES MON AFTN. ZONAL FLOW
ACROSS REGION THROUGH THU WILL KEEP TEMPS COOL AND WX SHOWERY ACROSS
FCST/A. NEXT SYNOPTIC TROF FCST TO TRACK ACROSS AREA ON THU
(ALTHOUGH LOW CONFIDENCE ON TIMING). FLAT RIDGE TO BUILD BACK INTO
FCST/A TOWARDS THE END OF THE WEEK. APPEARS MEAN 5H TROF IS HEAR TO
STAY AT LEAST FOR THE NEXT 1-2 WEEKS.

WINTHER

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 22, 5:25 AM MDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
525 AM MDT SUN AUG 22 2004

IDZ017>023-031-032-231200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
525 AM MDT SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GENERALLY ISOLATED
THUNDERSTORMS ARE EXPECTED TODAY...BECOMING MORE WIDESPREAD TONIGHT.
MODERATELY STRONG WINDS ARE EXPECTED THIS AFTERNOON IN THE UPPER
SNAKE RIVER PLAIN.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GENERALLY SCATTERED
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EARLY EVENING
HOURS THROUGH FRIDAY.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:13 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Butte, Minidoka, Power62 min
Aug 22, 5:17 PM MDTSevere Thunderstorm WarningPIHBingham28 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.